Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

137 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Contracted bronchitis. Why am I allergic to smoke and have lack of thirst?

Answered by
Dr.
Dr. Sujoy Khan

Allergist and Immunologist

Practicing since :1999

Answered : 584 Questions

default
Posted on Sat, 9 Feb 2013 in General Health
Question: Hi. I am XXXXXXX. On November 28 I contracted bronchitis. It lasted for almost 6 weeks but just when it was trying to dissipate, I developed an allergic reaction to some cigarette smoke in a night club. This went on for a week and then I became much worse, health-wise, and had some tests done. The tests showed I had almost bottomed-out potassium and mono!!! So all of these things were experienced within days of each other. Some days, even though I am doing NOTHING but resting, I feel as if I'm dying from all these ailments.....all of them together feel like they're killimg me. And as much as I need to drink a lot of fluids right now, I am having to FORCE myself to drink almost anything! I AM NOT THIRSTY!!! Haven't been for a few months now........Any idea whatsoever is wrong with me???
doctor
Answered by Dr. Sujoy Khan 1 hour later
Hello XXXXXXX
Your predominant symptoms do appear to be fatigue and lack of thirst that is also referred to as adipsia.
Hypothyroidism is a known cause of lack of thirst, and as you already have proven hypothyroidism, it is important to check that the current replacement thyroxine dose is adequate. You will need a TSH, fT4 test to know this.

I hope you have had a Chest X XXXXXXX to make sure there is no pneumonic patch of a consolidation that has remained untreated that can affect the salt water / potassium levels.
Also important is to know the sodium levels, and if that is high, would explain the feeling of lack of thirst. As the thirst center is located in the hypothalamus (brain), a CT scan may be indicated if the above conditions discussed do not apply to your case.
If you have ever had a history of brain problems, do consult an endocrinologist with this history of no thirst at the earliest.

I hope this was useful.
Best Wishes.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,   ,  
Medical Topics ,  

Recent questions on  Thyroid disease

doctor1 MD

I have recently had a thyroid removal surgery which went very well however, less than 2 weeks later I have a rash on my chest that is spreading and my neck, shoulder and arm (left) has pain. could it possibly be mercer (spelling?) and what does mercer look like?

doctor1 MD

I am 66, 5'2" and 155lbs. I developed a fib 2 years ago (now regulated) and was put on an older beta blocker plus I have high blood pressure for which I am now on the 5th different med ...I take 0.137 mg synthroid daily for 30 years, strength has varied over the years from 0.075 to as high as 0.2mg...my tsh, which is the only measurement my physician will consider, is usually 2.5 or thereabouts...in the last few months my hypothyroid symptoms have increased and on the last lab my tsh was very high, over 8 so I know my thyroid level is very low...I am very fatigued, depressed and most upsetting am eating less and getting fatter, where before I was overweight but firm and now I can feel fat in my thighs and upper arms plus around my abdomin which I never had before. Research shows the older type of beta blocker, atenolol, can slow metabolism and cause insulin resistance, (I am not diabetic) is it safe to simply stop one beta blocker and start another...in fact, I'd like to get off it altogether but the last time my physician said to just stop taking it, I developed pvc's which was corrected by increasing the atenolol. I am distressed about the side effects of this drug and wld like to take something less toxic.

doctor1 MD

Yes, when I was pregnant, i experienced tachycardia requiring beta blocker and nausea during first 12 weeks. I recently started physician supervised hcg injections for weight loss. after 8 days, i experienced tachycardia (160) and severe nausea. injections were stopped but sime residual tachycardia has remained. normally, my TSH is always in the low normal with normal T4 and T7 would this be thyroid related

doctor1 MD

Hi. A few days ago I started experiencing heart palpitations. I feel my heart fluttering in my chest and throat. It doesn't happen when I am moving around. It starts when I sit down, upright on the couch or in a chair. It stops when I lie down or...

doctor1 MD

I recently got AMA - Anti Microsomal Antibody test done. The range was supposed to be 34 as Positive. My reading showed a Value of 91. The lab person said this is very high. Can you plz let me know If I need to get any further tests done to know...

doctor1 MD

Thank you. About three weeks ago, I noticed a slight redness of skin at throat area. It waned and is now back on all over the front of my neck. The skin seems puffed and is very red. No small or large bumps on skin. My throat is mildly sore.